Heavy Snow, Lower Snake River Plain
- When
- February 1, 12:01 AM MST to February 29, 11:59 PM MST
- Where
- Lower Snake River Plain forecast zone
- Reported by
- OFFICIAL NWS OBS.
Record snowfall fell in Pocatello during the month of February. 4 inches set in 1922.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Record snowfall fell in Pocatello during the month of February. The month's total of 30.5 inches shattered the previous monthly record of 23.4 inches set in 1922. The 2.40 inches of liquid precipitation made it the 3rd wettest February in 105 years of record keeping in the city. The 60.9 inches of snow which fell during the climatological winter from December through February was second only to the 70.8 inches that fell during the winter of 1992-1993. And the winter precipitation total of 5.50 inches was the 5th highest ever recorded as well. The month was highlighted by three major storms. 10.0 inches fell on the 7th, 5.5 inches fell on the 19th, and 7.5 inches fell on the 28th and 29th. Fortunately, the storms on the 7th and the last two days of the month came on the weekend minimizing traffic problems in the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM MST, 9 hours 1 minute earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE POCATELLO ID 300 PM MST SAT JAN 31 2004 .DISCUSSION... MINOR TROF IN NW FLOW ALOFT NR VANCOUVER ISLAND EXPECTED TO SLIDE SE INTO CENTRAL ID BY MIDDAY SUNDAY. NOT MUCH MSTR OR ENERGY WITH THIS SYSTEM...SO SHOULD SEE A BRIEF EPISODE OF LGT SNOW...MAINLY ACRS THE NRN CWA. UPPER RIDGE BUILDS IN SUN NITE...BUT IS QUICKLY REPLACED BY A LARGER UPPER CLOSED LOW SYSTEM. THE CLOSED LOW MOVES FROM OFF THE OR COAST TO SRN NV BY TUE...ENERGIZING THE SRN STREAM IN SRN CA. ON MON...THE SRN STREAM FLOWS NWD INTO SRN ID. THIS SHOULD BRING MSTR INTO THE CWA AND MAINLY MTN SNOW. MOST OF THE ENERGY REMAINS TO THE SOUTH...SO DONT EXPECT MUCH ACCUMULATION. ONLY LOW CHC POP FOR THE VALLEYS. SFC PRES GRAD BECOMES RELATIVELY STRONG IN THE ERN MAGIC VALLEY ON MON...SO HAVE UPPED THE WINDS. BY TUE...ERN ID IS IN THE ZONE BTWN THE NRN AND MUCH STRONGER SRN STREAM. SHOULD BE GOOD FOR ONLY LOW CHC POPS UNTIL THE NEXT NW FLOW TROF MAKES ITS WAY IN ON WED. LOOKS ABOUT THE SAME AS THE SUN TROF...FAST MOVING WITH LITTLE MSTR/ENERGY. GFS/MRF BRINGS ANOTHER NW FLOW TROF THRU ON FRI...BUT THEN SUGGESTS A MAJOR INCREASE IN AMPLITUDE FOR THE NEXT TROFS INTO THE WEEKEND. HEDGES && .PIH WATCHES/WARNING/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO IDAHO 600 AM MST SAT JAN 31 2004 IDZ017>023-031-032-011300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 600 AM MST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385224.